Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

50 years old. Started irregular periods, getting hot flashes and insomnia. What should be done?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
I just turned 50 and for about the past year my periods have become irregular, sometimes missing a couple of months. The problem is that when I do have a period it is so heavy that I can't leave my house for 3-4 days. My last period was the first week in May with nothing since-no signs of it coming soon. We have a vacation planned for the second week in August. If my period decides to happen, I won't be able to go. My dr prescribed FemHrt 1/5 and told me to start it immediately and take it at the same time daily until after our trip. Hopefully it would keep a heavy period from happening, even though I may have some bleeding. I have not taken my first pill yet because I am hesitant to begin taking hormones fearing that it may make things worse. Who knows, my period may not happen at all to ruin my trip. I am having other peri symptoms such as hot flashes and insomnia as well. What should I do?
Posted Thu, 2 Aug 2012 in Women's Health
Answered by Dr. Sree Gouri SR 7 hours later
Thanks for the query.

Femhrt 1/5 contains ethinyl estradiol and norehindrone,
The advantages of using them are,
-if you are going to have heavy periods they will prevent,
-you can relieved from your symptoms like hot flushes and insomnia etc,
-you can enjoy your vacation.

The problems you can face are,
-there is chance of break through bleeding: but this will be usually lighter than your periods,
-symptoms like nausea, vomitings etc may occur: that can be controlled with drugs,
-chances of malignancies like breast cancer etc: these are rare possibilities, as the hormonal dosage in HRT will be less than that in usual pills.

So according to these as your doctor told the benefits over weigh the risks, so if you want to avoid heavy flow and inconvenience during vacation you can use them,

But you have to be cautious and,
-maintain strict control of blood pressure and normal cholesterol levels,
-self examine your breasts while on drugs and monthly checkup with your doctor,
-take the tablets regularly preferably on same time each day,
-stop the drugs if you get symptoms like sudden numbness of the body, sudden severe head ache, chest pain etc and consult your doctor immediately

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Follow-up: 50 years old. Started irregular periods, getting hot flashes and insomnia. What should be done? 43 hours later
Thank you. Your response was helpful. Now I have another question. I took my first tablet last night, along with my crestor and atenolol. Is it okay to take those things together? Taking them at night has been my routine for so long that I rarely forget. Also, today my hot flashes have been much worse and more frequent. Could this be part of adjusting to the femhrt, or is it coincidental? I certainly didn't expect to feel any differently after only one dose.
Answered by Dr. Sree Gouri SR 13 hours later

as per the literature no drug interactions reported between these drugs, so you can take,
if it is convenient you can continue,
with continuation of tablets of hrt possibly your symptoms will come under control.

Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor